Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 16, NWS Twin Cities, MN

June 5, 1999Polk County, Wisconsin; Chisago County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 4:12 PM CDT for Polk County, Wisconsin; Chisago County, Minnesota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1999, 4:12 PM CDT (21:12 UTC)
Expired
Jun 5, 1999, 4:45 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:30 PM CDTHail 0.88Shafer, MN
Jun 5, 4:50 PM CDTHail 1Luck, WI
Jun 5, 4:53 PM CDTHail 1.75Milltown, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS1 KMSP 052114 RRA
SVRMSP
MNC163-WIC095-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN WEST CENTRAL WISCONSIN
  CHISAGO COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 445 PM CDT

* AT 412 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES SOUTHWEST OF
  OSCEOLA...OR ABOUT 14 MILES NORTHWEST OF NEW RICHMOND...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  TAYLORS FALLS
  SHAFER
  ST CROIX FALLS
  OSCEOLA
  DRESSER
  CENTURIA
  BALSAM LAKE

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 5, 2:55 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
255 PM CDT SAT JUN 5 1999

THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE
OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP
PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED
SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL
IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST
MN.  SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA
INTO SOUTHWEST MN.  THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND
SUPERCELLS.  SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL
BOUNDARY DURING THE PERIOD.  FRONT NOT EXPECTED TO PASS THROUGH CWA
UNTIL LATE SUNDAY NIGHT.  WL KEEP POPS GOING THROUGH SUNDAY NIGHT
WITH PRECIP ENDING FROM WEST TO EAST.  LEAVE A SMALL POP IN FOR
MONDAY OVER WISCONSIN CWA.  EXPECT ANOTHER ROUND OF SEVERE WEATHER
ON SUNDAY.  WL BOOST TEMPS UP A BIT ON SUNDAY.  WARM SOUTHERLY WINDS
AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER
80S.

.MSP...NONE.
JVM

In the hours before

Special weather statement, Jun 5, 11:45 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL
AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND
TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 11:45 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 AM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A
MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL
AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND
TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 12:04 PM CDT, 4 hours 8 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA...
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH
RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND TONIGHT.

A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN
WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE
THIS AFTERNOON AND TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM
Special weather statement, Jun 5, 12:04 PM CDT, 4 hours 8 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500-

SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA...
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1204 PM CDT SAT JUN 5 1999

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH
RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA
LATE THIS AFTERNOON AND TONIGHT.

A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN
WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE
THIS AFTERNOON AND TONIGHT.

SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS
IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN
WISCONSIN FOR THE SAME PERIOD.

THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING
WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF
MINNESOTA LATER THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS
AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM.
THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND
WISCONSIN LATER TONIGHT.

DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS
WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS.

SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK
ACTIVATION LATER THIS AFTERNOON AND TONIGHT.

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:33 PM CDTTornado WarningMPXSaint Croix32 min
Jun 5, 4:50 PM CDTSevere Thunderstorm WarningMPXPolk40 min
Jun 5, 5:04 PM CDTSevere Thunderstorm WarningMPXSaint Croix56 min
Jun 5, 5:35 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn55 min
Jun 5, 6:06 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk39 min
Jun 5, 6:43 PM CDTSevere Thunderstorm WarningMPXRusk32 min
Jun 5, 6:58 PM CDTTornado WarningMPXRusk32 min
Jun 5, 2:13 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine47 min
Jun 5, 3:02 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine28 min
Jun 5, 3:36 AM CDTSevere Thunderstorm WarningMPXStearns54 min
Jun 5, 4:18 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville42 min
Jun 5, 3:34 PM CDTSevere Thunderstorm WarningMPXHennepin, Ramsey, Washington46 min
Jun 5, 4:12 PM CDTTornado WarningMPXWashington33 min
Jun 5, 4:15 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott65 min
Jun 5, 4:18 PM CDTSevere Thunderstorm WarningMPXRamsey62 min
Jun 5, 4:27 PM CDTTornado WarningMPXCarver, Scott33 min
Jun 5, 4:44 PM CDTSevere Thunderstorm WarningMPXDakota61 min
Jun 5, 5:17 PM CDTSevere Thunderstorm WarningMPXScott28 min
Jun 5, 5:47 PM CDTSevere Thunderstorm WarningMPXDakota, Washington28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.